To Your Good Health: Colon ‘Burned’ By Radiation
Dear Dr. Roach: In 2008, I was treated for prostate cancer with radiation. A couple of months later, I started passing blood during bowel movements. I went to a gastroenterologist, who found that my colon was “burned” by the radiation. After several treatments I am still bleeding, though not as badly. I use Canasa suppositories every night.
I also had cardiac stents placed in 2012. My cardiologist put me on clopidogrel (Plavix). Both doctors insist that I take the medications, one to help move blood and the other to do the opposite. Should I use both medicines? The Plavix is supposed to stop in June. Would hyperbaric oxygen be next for me? — C.M.
Answer: Radiation for prostate cancer is an effective treatment, but it sometimes can be complicated by damage to surrounding tissues, especially the colon. Your gastroenterologist is treating you with Canasa (mesalamine), which is an anti-inflammatory medicine related to aspirin. There are other medications that can be tried, such as sucralfate. The important point is that the treatment isn’t for the bleeding, it’s for the damage to the lining of the colon.
Cardiac stents are put into the arteries of the heart after opening them with a balloon; this prevents them from closing or clotting. In cardiac stents, clopidogrel and even newer, similar medications are used to keep the vessels open. They work mostly by preventing platelets from sticking to the walls of the stent.
There is no bad interaction between the suppositories and the Plavix. Plavix can indeed make bleeding in other parts of the body worse, and your doctors need to balance the bleeding from the radiation damage against the risk of your stents clotting.
Hyperbaric oxygen has been proven an effective treatment for radiation damage; however, it is expensive and not widely available. If you live near a center that has this available, it would be worth looking into, especially if the bleeding doesn’t get better when the Plavix stops.
Dear Dr. Roach: Lately I have noticed that if I put my hand on my head, I feel pain on the top of my head and slightly above my left ear. Throughout my life, I rarely have had headaches, and this pain is only external. What could this mean? Could I have the beginning of a brain tumor? — I.D.
Answer: I often hear people worrying about headache being caused by a brain tumor. Fortunately, this is extremely rare. Brain tumor headaches often are accompanied by nausea or vomiting. Head pain that is associated with other neurologic conditions, especially seizures — or any headache that is new and progressive — should be evaluated and considered for imaging, such as a CT or MRI scan.
In your case, the pain is external and over your ear, which makes it suspicious for trigeminal neuralgia. Trigeminal neuralgia is a type of neuropathy, thought to be caused by compression of the trigeminal nerve. This nerve is responsible for the sensation of the face. The pain of trigeminal neuralgia usually comes and goes in painful spasms, but can be triggered by touching the skin of the affected area.
Since this is a new finding, I think you should be evaluated. While I am 99 percent sure it’s not a brain tumor, a thorough history and physical will help you make sure, and if your doctor isn’t certain, she or he may order a CT scan or MRI.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or write to P.O. Box 536475, Orlando, FL 32853-6475.